Tricyclic antidepressants (TCAs) are being used more frequently for a wide variety of clinical indications, and toxicity remains a significant cause of poisoning morbidity and mortality. TCA toxicity is related to pharmacologic effects on the myocardium, CNS, and vasculature. M1-muscarinic receptor blockade may result in an anticholinergic toxidrome. CNS toxicity may range from sedation to coma. Seizures, agitation, and delirium may occur. Inhibition of voltage-gated sodium channels results in characteristic widening of the QRS complex. A limb-lead QRS duration greater than 120 ms is associated with an increased incidence of seizures, whereas a limb-lead QRS duration greater than 160 ms is associated with an increased incidence of ventricular dysrhythmias. Similarly, in adults, a terminal R wave in lead aVR greater than or equal to 3 mm is associated with increased risk of seizure or dysrhythmias.
Management and Disposition
Signs and symptoms of significant overdose typically occur early. All patients presenting after TCA overdose should receive continuous cardiac monitoring and an ECG. Aggressive airway management may be indicated. No specific antidote exists for TCA poisoning. Benzodiazepines are the agent of choice for seizures. Management of QRS widening involves intravenous administration of sodium bicarbonate; controversy exists regarding optimal method of administration (intermittent dosing versus continuous infusion). Symptomatic patients should be admitted to the intensive care unit due to the potential for rapid deterioration.
TCA Cardiotoxicity. A 12-lead ECG of a patient who ingested a massive quantity of amitriptyline, demonstrating QRS widening. The patient presented awake and alert, but rapidly became obtunded. (Photo contributors: Thomas Babcock, MD, and Clay Smith, MD.)
In one study, half of all patients presenting to emergency department with trivial signs of poisoning had catastrophic deterioration within 1 hour.
The use of flumazenil and physostigmine is contraindicated in the management of patients with ECG evidence of TCA poisoning.
Other xenobiotics that may cross-react with the TCA immunoassay on the urine drug screen include diphenhydramine, carbamazepine, cyclobenzaprine, and quetiapine.
TCA Cardiotoxicity—Treated. Repeat 12-lead ECG of the patient from Fig. 17.44 approximately 2 hours and 45 minutes after the first ECG. A total of 12 amperes of sodium bicarbonate had been administered intravenously. This ECG demonstrates the terminal R wave changes in aVR associated with sodium channel–blocking effects (circle). (Photo contributors: Thomas Babcock, MD, and Clay Smith, MD.)